Decorative image

Long term side effects of radiotherapy

Find out about the possible long term side effects of radiotherapy for oesophageal cancer.

There are things you can do to deal with the side effects.

Tiredness and weakness

Tiredness after radiotherapy might carry on for some months. You might also feel weak and lack energy. Various things can help you to reduce tiredness and cope with it, for example exercise.

Some research has shown that taking gentle exercise can give you more energy. It is important to balance exercise with resting.

Narrowing of the food pipe

Rarely, your food pipe might become narrower and less stretchy over some months or years. This is called an oesophageal stricture. It can make it difficult for you to swallow.

Your doctor can stretch the food pipe slightly. They call this oesophageal dilatation. You have a medicine to make you sleepy (sedation). Your doctor puts a tube called an endoscope down your throat. It stretches the food pipe so you can swallow more easily again.

You might need to have this repeated if the narrowing happens again.

Skin changes

The treatment area might look permanently tanned after your treatment has finished. This is not harmful.

Later, you might appear to have very tiny broken veins in the skin called telangiectasia.

You can cover up any skin changes with camouflage make up. Your GP can prescribe it.

There are different colours for all skin tones. Some clinical nurse specialists are trained in showing you how to apply it.

Your consultant or GP can refer you to the skin camouflage service run by Changing Faces. This free service teaches you how to apply the make up and creams. It can also advise you on the best products to buy.

The British Association of Skin Camouflage can also help.

Breathing problems

A cough and breathlessness happen in some people who have radiotherapy to the chest area but this is not common. The problems are due to changes in the lung tissue called chronic radiation pneumonitis. They might start many months or a few years after treatment.

Let your doctor know if you notice any changes in your breathing or if you cough up a lot of mucus.

You might have regular tests to check how well your lungs work. Treatment with steroids or other medicines can help you to breathe more easily.

Last reviewed: 
05 May 2016
  • Clinical Features, Outcomes and Treatment-Related Pneumonitis in Elderly Patients with Esophageal Carcinoma
    He, Jian and others
    World Journal of Gastroenterology, 20.36 (2014): 13185–13190

  • Treatment for Radiation-Induced Pulmonary Late Effects: Spoiled for Choice or Looking in the Wrong Direction?
    JP Williams and others
    Current drug targets, 2010;11(11):1386-1394

  • Exercise for the management of cancer related fatigue in adults
    F Cramp and J Daniel
    Cochrane review, ​2008

  • Drug therapy for the management of cancer related fatigue
    O Minton and others
    Cochrane review, 2010

Information and help

Dangoor sponsorship

About Cancer generously supported by Dangoor Education since 2010.